Hail, Howard
- When
- July 4, 3:30 PM CST to 3:35 PM CST
- Where
- Howard County, Coahoma
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.300, -101.300
An upper ridge was over the southwest part of the country with an upper low over northeast Oklahoma/southwest Missouri. Good moisture, instability, upper lift, and remaining outflow boundaries were across West Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper ridge was over the southwest part of the country with an upper low over northeast Oklahoma/southwest Missouri. Good moisture, instability, upper lift, and remaining outflow boundaries were across West Texas. These conditions resulted in thunderstorms with large hail and strong winds developing across West Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 4, 1:10 PM CST, 2 hours 20 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 210 PM CDT Tue Jul 4 2017 .DISCUSSION... Upper ridging is over the southwest part of the country with an upper low over northeast Oklahoma/southwest Missouri. This pattern has resulted in northwest flow aloft over the CWA. There is a chance of storms again across the area this afternoon into tonight due to good CAPE and lapse rates across the area. Enhanced omega and remaining outflow boundaries across the area will also aid in developing convection. Expect storms to develop across the higher terrain this afternoon and then develop into the Permian Basin later in the afternoon. The hi resolution models indicate an increase in convection across the Permian Basin late this afternoon with an MCS possibly coming into the area late this evening into tonight. Due to these conditions, have increased pops across the area this afternoon into tonight. Temperatures today are expected to be similar to yesterday with highs mostly in the upper 90s to triple digits. Chances of thunderstorms continue into Wednesday with a good supply of moisture but models are less clear on where convection will develop. Development of convection tomorrow may depend on where it is today. Temperatures are expected to be a little cooler on Wednesday due to cooler 850 mb temperatures. The upper ridge continues to build over the western and central part of the country on Thursday and the upper flow becomes northeasterly over the CWA. Temperatures will mostly be in the mid 90s across the Permian Basin on Thursday. There remains a chance of storms across the Davis Mountains and possibly extending to the Lower Trans Pecos and Big Bend area on Thursday. Not too much change for Friday except slightly warmer temperatures. The upper pattern remains the same over the weekend with mostly dry conditions. The upper ridge becomes more centered over the central conus during the early to mid part of next week. This will not have much impact on local conditions with temperatures mostly in the mid to upper 90s and rain mostly remaining confined to west of the Upper Trans Pecos. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 72 95 71 95 / 30 20 20 10 Carlsbad 71 98 70 97 / 20 20 10 10 Dryden 76 97 74 96 / 10 20 20 20 Fort Stockton 72 97 71 94 / 20 20 20 20 Guadalupe Pass 69 90 68 88 / 20 30 20 10 Hobbs 69 93 67 94 / 30 10 10 10 Marfa 61 90 63 88 / 20 30 20 20 Midland Intl Airport 73 96 72 95 / 30 20 20 10 Odessa 73 96 72 95 / 30 20 20 10 Wink 73 98 72 97 / 20 20 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 67/80
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 129 PM CDT Tue Jul 4 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-051830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 129 PM CDT Tue Jul 4 2017 /1229 PM MDT Tue Jul 4 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms are expected to develop this afternoon, with the best chances across the Permian Basin and southwest towards the Davis and Guadalupe Mountains. Some storms may become strong enough to produce strong downburst winds, heavy rainfall, localized flash flooding, frequent lightning, and hail. Tonight, a cluster of storms called a Mesoscale Convective System is expected to drop south into southeastern New Mexico and the Permian Basin. Some storms may become strong enough for downburst winds, heavy rainfall, localized flash flooding, frequent lightning, and small hail. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Chances of thunderstorms continue into Wednesday. Some storms may become strong, capable of producing strong downburst winds, heavy rainfall, localized flash flooding, frequent lightning, and small hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
237 PM CDT TUE JUL 4 2017
TXZ074-075-081-042030-
Pecos TX-Big Bend Area TX-Davis/Apache Mountains Area TX-
237 PM CDT TUE JUL 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS AND NORTH
CENTRAL BREWSTER COUNTIES UNTIL 330 PM CDT...
At 237 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Hovey, or 22 miles north of Marathon. This storm was
nearly stationary.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of west central Pecos
and north central Brewster Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3031 10305 3039 10332 3054 10336 3061 10311
3046 10294
TIME...MOT...LOC 1937Z 028DEG 1KT 3052 10310
67Special Weather Statement
National Weather Service Midland/Odessa TX
333 PM CDT TUE JUL 4 2017
TXZ047-048-052-053-042100-
Mitchell TX-Scurry TX-Howard TX-Borden TX-
333 PM CDT TUE JUL 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MITCHELL...
SOUTHWESTERN SCURRY...SOUTHEASTERN BORDEN AND NORTHEASTERN HOWARD
COUNTIES UNTIL 400 PM CDT...
At 332 PM CDT, Doppler radar was tracking strong thunderstorms near
J B Thomas Reservoir, or 18 miles southwest of Snyder. The storms
were nearly stationary.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Coahoma, Westbrook, Colorado City Airport, J B Thomas Reservoir,
Knapp, Lake Colorado City, Lake Colorado City State Park, Vincent,
Randalls Corner, Ira and Cuthbert.
This includes Interstate 20 between mile markers 187 and 214.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3224 10127 3234 10141 3255 10132 3272 10132
3282 10107 3262 10093 3233 10089 3219 10103
TIME...MOT...LOC 2032Z 239DEG 50KT 3254 10116
12Special Weather Statement
National Weather Service Midland/Odessa TX
345 PM CDT TUE JUL 4 2017
TXZ063-042115-
Glasscock TX-
345 PM CDT TUE JUL 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GLASSCOCK COUNTY
UNTIL 415 PM CDT...
At 344 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Garden City, along and near highway 158. The
storm was nearly stationary.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern
Glasscock County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3169 10134 3174 10148 3185 10145 3201 10132
3193 10127 3169 10127
TIME...MOT...LOC 2044Z 238DEG 50KT 3182 10131
12Special Weather Statement
National Weather Service Midland/Odessa TX
400 PM CDT TUE JUL 4 2017
TXZ052-053-063-042130-
Mitchell TX-Glasscock TX-Howard TX-
400 PM CDT TUE JUL 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLASSCOCK...SOUTHERN
MITCHELL AND SOUTHEASTERN HOWARD COUNTIES UNTIL 430 PM CDT...
At 357 PM CDT, Doppler radar was tracking strong thunderstorms in
open country of northeastern Glasscock, southern Mitchell, and
southeastern Howard counties. The storms were nearly stationary.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Forsan, Champion Creek Reservoir and Midway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3209 10126 3207 10126 3207 10144 3233 10141
3223 10129 3220 10114 3217 10107 3236 10082
3229 10070 3218 10066 3209 10067
TIME...MOT...LOC 2057Z 238DEG 49KT 3218 10109
12The Midland/Odessa radar (KMAF), 93 km away, was scanning. The volume nearest the first event began at 21:29 UTC.
5 thunderstorm wind, 2 hail. Local standard time, as filed.
A thunderstorm moved across Upton County and produced a 59 mph wind gust near McCamey.
A thunderstorm moved across Dawson County and produced a 58 mph wind gust in Welch.
A thunderstorm moved across Gaines County and produced a 61 mph wind gust near Seminole.
A thunderstorm moved across Winkler County and produced a 62 mph wind gust near Wink.
A thunderstorm moved across Scurry County and produced a 67 mph wind gust near Snyder.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709642, 709644, 709646, 709669, 709658, 709663, 709672.